Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
173 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes itching sensation in the throat while on Gabapentin?

Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3650 Questions

default
Posted on Fri, 26 Aug 2016 in Brain and Spine
Question: Gabapentin 100 mg 1-3 capsules @ Bedtime was prescribed for my wife's Diabetic Nerve Pain in her feet last Thursday. It seems to have reduced the pain at the 1 capsule level, however, she is experiencing "an itching sensation" in her throat and the "impulse" to cough started yesterday. Is this a know side effect of the medication?
doctor
Answered by Dr. Olsi Taka 41 minutes later
Brief Answer:
Rare, but known.

Detailed Answer:
I read your question carefully and I understand your concern.

That side effect is not common for Gabapentin, it is not listed amongst common side effects and I must say I haven't encountered it in my patients in daily practice. However among the less common side effects there is a low chance of sore throat, rare at about only 1% of patients. So given the close relationship in time and the lack of other symptoms which could indicate some other cause such as a common upper respiratory infection, that manifestation could well be due to Gabapentin.

For that reason I would consider interrupting it. Even if your doctor doesn't agree with me there is no harm done, it is not a curative drug, it merely alleviates the diabetic neuropathy symptoms, so it can always be restarted. Another medication such as Pregabalin may be tried which is about equally effective.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka 22 minutes later
I am appreciative of your response. We will DC until we hear from her Endocrinologist on Thursday.

(After sending this message I will close the discussion)
doctor
Answered by Dr. Olsi Taka 3 hours later
Brief Answer:
Thank you!

Detailed Answer:
Glad to have been of help. I hope things work out for the best.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,  

Recent questions on  Nerve pain

doctor1 MD

i am 24 yrs old,164 cms and my weight is 60 kgs.To reduce weight i tried power yoga for around 1 month.To my suprise i felt good after 1 mon,as it...

doctor1 MD

I have had what I think is shingles reoccuring several times in the last two years. I had blood test come back positive for herpes and inconclusive...

doctor1 MD

I have a frontal headache almost every day. Sometimes the pain comes down the left side of my face (like a nerve pain). I have used nasal sprays,...

doctor1 MD

I am currently taking gabapentin for nerve pain associated with PAD. I am experiencing aches in my legs, shoulder and back and was wondering if...

doctor1 MD

In 2011 I received Proton Therapy for Prostate Cancer , recently, I have started having some discomfort in the hip on both sides where the proton...

doctor1 MD

is the a connection between CIPD and fibromyalgia?

doctor1 MD

I have had shingles twice and had treatment and the shingles vaccine . My shingles were on the left side of my body, under the breast and around my...